West Virginia, 2016

Winter Weather in West Virginia, December 18, 2016

December 18, 2016 · NWS LWX · 1 event in 1 county or zone

A period of light freezing rain occurred along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A period of light freezing rain occurred along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 18, 3:59 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Dec 18, 3:59 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 AM EST Sun Dec 18 2016

.SYNOPSIS...
A cold front will push through the Mid Atlantic today. High
pressure will return to the region for the first half of the week.
Another storm system will affect the region Thursday, followed by
high pressure to end the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure is located near Lake Ontario this morning with a
cold front stretched to the southwest. Wedge surface warm front
snakes through the northern portion of the CWA. The temperatures
have been quite remarkable to watch overnight...when a location
scours out, it jumps from around freezing to around 50...with
large differences over several miles depending on elevation. The
only locations left near the freezing mark are from Washington and
Berkeley Counties westward. This will need to be watched for icing
concerns as precipitation rapidly approaches. Will be leaving Wind
Advisory in effect for the higher elevations due to very strong
winds at 925 mb (and confirmed with ob at Wintergreen).

The cold front will cross the area during the midday hours. QLCS
feature seen to our west will likely fade crossing the mountains,
with additional showers forming along the front due to the strong
forcing. What has looked like a solid band of rain the past
several days appears like it may be more broken now, especially in
the central part of the CWA. Temperatures will be tricky,
potentially spiking into the 60s in some locations before rapidly
falling behind the front. Even with some precipitation potentially
lagging the front, any potential changeover to snow appears
minimal east of the mountains. If anything there may be a few
sleet pellets due to uneven cooling of the column, which SREF
probs pick up on mainly SE of DC. Along the Allegheny Front,
around an inch of snow may fall before tapering this evening.
These areas may also deal with rapid freezing of any residual
moisture. The fall below freezing looks to be slower to the east.
In addition, there will likely be a surge of gusty winds behind
the front of 30-40 MPH.

Some clearing may occur late tonight with breezy conditions
lingering until late. Lows will fall below freezing for all
locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Surface high pressure will extend from New England to the central
Plains for the first part of the week, while the cold front
remains south of the area. Guidance still varies on development of
low pressure along the front, but it appears any precipitation
should remain south of the area. Temperatures will remain below
normal. Monday night looks to be coldest with the calmest winds
and clearing skies.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ECMWF and GFS in reasonable agreement through the period. High
pressure will cross over the region on Wednesday on its way east
into the Atlantic. Warming temperatures aloft as heights build
ahead of the next system should allow temps to rise back above
normal by a few degrees across most of the region. The approaching
system will cause increasing clouds Wednesday night, with showers
becoming more likely on Thursday. It should be mild enough for
mainly rain, though any early morning radiational inversions could
result in freezing or frozen precipitation across more inland
portions of the forecast area. Cold front clears the area Thursday
night with rain moving east out of the area, though some upslope
snow showers are possible along the Allegany Front. These should
diminish on Friday with slightly cooler temperatures (Pacific air
mass) and a northwest wind as high pressure builds eastward. High
pressure is most likely to dominate Saturday, though a weak front
with little moisture is projected by the ECMWF. Temps look to rise
back slightly above normal once again.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
TAFs are tricky this morning since virtually no guidance is
properly handling current conditions. Generally MVFR clouds are
being observed, with occasional IFR vsby at MRB. Had left a period
of IFR cigs in deference to guidance and continued moisture
advection, but am less certain this will happen now. Bands of rain
showers from mid morning to mid afternoon will likely maintain
MVFR conditions. A sharp wind shift will occur with a crossing
cold front, with gusts up to 30 kt possible in its wake. Improving
conditions and lessening winds can be expected by this evening.

High pressure should bring VFR conditions and light winds for
Monday, Tuesday and Wednesday, then sub-VFR cigs and vis possible
as another frontal system moves across the region on Thursday.

&&

.MARINE...
Southerly flow with occasional gusts of 20-30 kt will continue
through midday when a sharp cold front will begin crossing the
waters. Winds will turn to the NW and likely gust to gale force
for a period. All SCA and gale headlines remain in place. Winds
gradually subside through tonight, with the gale expiring by
midnight. Portions of the bay and lower Potomac will continue to
have gusty conditions into Monday morning, so have extended the
SCA.

High pressure with dry weather will build in for Monday night,
Tuesday and Wednesday, which should limit winds below SCA levels.
Some showers with another storm system are expected on Thursday.
Winds may gust back to SCA range behind that system on Thursday
night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Advisory until noon EST today for VAZ025-026-503-504-507-
     508.
WV...Wind Advisory until noon EST today for WVZ505-506.
MARINE...Small Craft Advisory until noon EST today for ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 1 PM EST Monday
     for ANZ532-540-542.
     Gale Warning from noon today to 6 PM EST this evening for
     ANZ530>532-535-536-538>540-542.
     Small Craft Advisory from 9 PM this evening to 1 PM EST Monday
     for ANZ533-534-537-541-543.
     Gale Warning from noon today to 9 PM EST this evening for
     ANZ533-534-537-541-543.
     Small Craft Advisory from 6 PM this evening to 6 AM EST Monday
     for ANZ530-531-535-536-538-539.

&&

SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
Hazardous weather outlook, Dec 18, 5:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EST SUN DEC 18 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
515 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL WATERS THIS AFTERNOON AND FOR
SOUTHERN MARYLAND WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
515 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL NOON FOR ELEVATIONS ABOVE 2000
FEET ON THE BLUE RIDGE AND ALLEGHENY HIGHLANDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 18, 5:15 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
12/18/2016  M59 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1605203

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Mineral

When
December 18, 8:00 AM EST to 10:00 AM EST
Where
Western Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A glaze of ice was reported on paved surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669860.